Syncope

Syncope |ˈsi ng kəpē| is the medical term for fainting.  It refers to a temporary loss of consciousness caused by insufficient blood flow, and thus inadequate oxygen supply to the brain.  This is most commonly due to a drop in blood pressure.   While almost always frightening to the person it happens to as well as those witnessing the event, it can be caused by serious life-threatening abnormalities of the heart but often is due to conditions that, in and of themselves, are not life-threatening or are totally benign.  Obviously, if or when it occurs, it is prudent to get proper medical evaluation immediately.

Depending on the cause, many people have warning signs prior to fainting such as lightheadedness, dizziness, loss of vision (“blacking out”), general weakness, nausea, perspiration, chest pain, shortness of breath or palpitations (the last would be common if the cause was an arrhythmia due to an abnormally rapid heart beat).  Bystanders might note that the person who fainted “lost their color” as they appear pale due to reduced blood flow to the head and body.

Cardiac causes

Arrhythmias

Syncope can be due to abnormally fast, slow or irregular heart beats (arrhythmia), where the heart is unable to deliver adequate blood flow to the brain.  If the heart rate becomes very slow due to degeneration of the intrinsic electrical conduction system of the heart (sick sinus syndrome), one might require a pacemaker.  On rare occasions, some medications (such as beta-blockers) can slow the heart rate enough to lead to syncope.  Fainting can also occur due to very fast and irregular arrhythmias such as atrial fibrillation or supraventricular tachycardia, both of which are from abnormalities in the upper chambers (atria) of the heart and, by themselves, are not life-threatening.  If the heart rate goes fast enough, the heart is unable to pump blood effectively and the blood pressure drops enough to lead to syncope.  Some people can be prone to faint due to their heart going too fast at times and too slow at other times, a condition known as tachycardia-bradycardia (“tachy-brady”) syndrome.

Syncope can also be due to ventricular tachycardia which occurs in the lower chambers of the heart (ventricles) and can be due to life-threatening underlying heart disease.  It can be a signs of coronary artery disease with inadequate blood flow to the heart muscle including from a heart attack or due to a heart muscle problem itself (cardiomyopathy).  It is important to make sure that someone who has fainted is not at risk of ventricular tachycardia because this arrhythmia can lead to ventricular fibrillation and sudden cardiac death.

Structural heart disease

Significant heart valve disease can also lead to syncope, most commonly aortic stenosis.  Much less frequent causes in this day and age would include mitral stenosis and also tumors within the heart, even otherwise benign tumors such as atrial myxomas.  Blood clots than form in the veins of the legs and travel through the heart to the lungs can cause syncope if large enough (pulmonary embolism).

Primary blood pressure problems

If blood pressure drops enough (especially if it drops rapidly), from whatever the cause, inadequate blood flow to the brain can occur leading to syncope.  This is known as hypotension and can be due to significant dehydration, excessive bleeding or too much blood pressure medication.  Some people have inadequate “communication” between their blood vessels, heart and brain so that when they stand, an adequate and stable blood pressure is not maintained and the resultant drop in blood pressure leads to fainting.  This is due to orthostatic or postural hypotension and is more common in diabetics.  As people age or become frail they are more prone to this especially in hot weather or even with mild dehydration (such as due to inadequate fluid intake).  Certain medications can also lead to this as can certain neurologic disease affecting the autonomic nervous system (such as Parkinson’s disease).

Vasovagal Syncope

This is the medical term for the typical (and most common type of) fainting episode in an otherwise healthy (and often young) person in a particular situation.  Thus it is also referred to as situational syncope and when it occurs repeatedly in someone is known as vasodepressor or neurocardiogenic syncope.  It classically occurs during uneasy, scary or embarrassing situations, or during blood drawing (or seeing the sight of blood), coughing, urination or defecation.  It might be more likely to occur if the patient is relatively dehydrated, is exposed to extreme heat, has been standing for a long period of time, is sleep deprived or is under a lot of stress.  After fainting due to a vasovagal episode, it is not uncommon for the person to have cold or clammy skin.

Whatever the cause, in vasovagal syncope, there is less blood in the upper body (and thus less blood in the brain) when the person is standing. Blood is pooling in the lower body and can be exacerbated if the person is dehydrated or has had some alcohol which tends to dilate blood vessels. The heart responds by more forcefully contracting or beating to make up for the lack of sufficient blood in its own chambers, but this overstimulation of the heart activates the parasympathetic part of the nervous system which is normally responsible for bringing down the heart rate and blood pressure. The parasympathetic nervous system connects to the heart throught the vagus nerve (on the inside of the chest wall) which is the “vagal” in vasovagal.

Clinical evaluation

The majority of syncopal episodes are either unexplained or classified as vasovagal.  If the patient is otherwise healthy, they usually have a favorable prognosis.  If they have underlying cardiac disease, there is a much higher likelihood of a serious cause and the need for more extensive medical and cardiac evaluation is warranted.  Cardiologists are often asked to evaluate patients with syncope.  A basic medical evaluation usually includes an electrocardiogram (EKG) but whether further cardiac testing such as a Holter monitor, event recorder, stress test or echocardiogram is advisable depends on the patient’s profile, their clinical history and physical exam and whether they are having recurrent episodes or not.  In rare instances where someone keeps fainting but goes months between episodes with previously negative medical work-ups (and episodes occurring when they are not wearing any type of monitoring device), an implantable cardiac event monitor might be warranted that lasts up to 2 years so that the heart rhythm can be recorded during episodes.  The treatment for syncope depends on the cause and whether it is likely to recur without some intervention.

 

Click here for more information on syncope.

 

Updated 09/12/16

 

Written by and/or reviewed by Mark K. Urman, M.D. and Jeffrey F. Caren, M.D.

 

PLEASE NOTE: The information above is provided for general informational and educational purposes only and should not be used during any medical emergency.  The information provided herein is not intended to be a substitute for medical advice, nor should it be used for the diagnosis or treatment of any medical condition. Accordingly, it should not be relied upon as a substitute for consultation with licensed and qualified health professionals who are familiar with your individual medical needs.  Call 911 for all medical emergencies.  Links to other sites are provided for information only – they do not constitute endorsements of those other sites.  Please see Terms of Use for more information.
© 2016 COR Medical Group, Inc. Los Angeles, California.  All Rights Reserved.

 

back to top

  • Intersocietal Accreditation Commission
  • Castle Connolly  Medical Ltd. Top Doctors
  • Super Doctors
  • Health On the Net Foundation

This site complies with the HONcode standard for trustworthy health information.
» verify here.